Nausea and vomiting

Please be aware - this information is for healthcare professionals

Nausea and vomiting are not always related to the progression of someone’s illness or condition. These symptoms can be caused by day to day issues such as a stomach bug or food poisoning.

You may also find that nausea is present on its own without the patient vomiting. As with many end of life symptoms, making sure you understand the patient’s medical history, and establishing the root cause will often provide the answer. It’s important to note that both nausea and vomiting can be caused by physical and psychological triggers.

What is causing the patient to vomit?

Sometimes, chemicals produced by the body or medication can affect the receptor in the brain that controls vomiting. Some possible causes include:

back to top

What is causing the nausea?

Nausea can be more distressing than vomiting if it is experienced long term. It can be triggered by the same issues as vomiting but it can also be caused by anxiety. Occasionally, simple remedies such as sucking a sweet or distraction therapy (playing music, reading a book out loud or looking at photos) can help.

How can I help to manage these symptoms?

Establishing the cause will help you decide what the appropriate courses of action should be. For example, if there is a history of bowel disease, it is important to consider that the patient may have a bowel obstruction. Nausea, vomiting, constipation and abdominal pain may be indicators of this. Nausea from a bowel obstruction may be relieved by a daily vomit. Sometimes a nasogastric tube is inserted to help to relieve any pressure and remove excess fluid. If a bowel obstruction is suspected, the GP, district nurse or specialist nurse should be informed.

Another possible cause is infection, so it’s important to look out for signs associated with this and manage appropriately.

If the patient has liver disease, ascites may occur, which can cause nausea and/or vomiting. This may be reduced by professional intervention, so a referral to the patient’s GP or specialist would be necessary.

Medications such as opiates and chemotherapy drugs may also cause both nausea and vomiting. Usually, the patient will have been prescribed anti-sickness medications (antiemetics) alongside the chemotherapy drugs. The patient may have been prescribed more than one antiemetic, so it’s a good idea to check if they understand what they are for.

Both oral thrush and having a cough are common causes of vomiting, so it’s important to exclude them as possible triggers.

Make sure you know the patient’s full medical history. You may also find it helpful to ask them, or their carer, family or friend, to keep a diary of their symptoms. This may help to identify triggers, such as a strong-smelling perfume.

There are many different antiemetics available and several may need to be tried before finding something suitable. Some antiemetics work on the brain receptors, and some work on the stomach and gut – the cause will indicate which approach may be more effective.

If the patient is experiencing ongoing, unremitting vomiting, an injection or infusion may be required because oral medication cannot be absorbed.

As with all vomiting episodes, there is a risk of dehydration as it may be difficult for the person to take fluids.  Simple options to consider in this case are ice chips, ice lollies or sips from a teaspoon. Occasionally, a subcutaneous fluid infusion may be appropriate.

As a person enters the dying phase, they may find it difficult to swallow. Therefore any anti nausea drugs will have to be given by injection. Doctors can prescribe these in advance to avoid a lapse in symptom control.

back to top

Who else should I talk to?

  • A district nurse
  • The specialist palliative care team
  • The patient’s GP

back to top

Points to remember

  • Nausea and vomiting can be caused by a number of issues, eg medication, food, a ‘bug’, psychological issues, bowel obstruction.
  • Try to establish the root cause.
  • Make sure you understand the patient’s medical history.
  • Nausea can be more distressing than vomiting and distraction therapy may help.
  • There are many anti-sickness medications, but several might need to be tried before you find the right one for the patient’s symptoms.

Let us know what you think

Email your feedback to 

Print this page